Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 17, 2006, 4:23 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2006, 4:23 PM EDT (20:23 UTC)
- Expired
- May 17, 2006, 4:47 PM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Kosciusko County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 12 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:46 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 172024 SVRIWX INC085-183-172130- /O.NEW.KIWX.SV.W.0055.060517T2023Z-060517T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 423 PM EDT WED MAY 17 2006 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA NORTHERN WHITLEY COUNTY IN NORTHEAST INDIANA * UNTIL 530 PM EDT * AT 418 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED NEAR NORTH WEBSTER...OR ABOUT 7 MILES NORTHEAST OF WINONA LAKE...AND MOVING EAST AT 15 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... PIERCETON... TRI-LAKES... COLUMBIA CITY... IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4135 8583 4122 8585 4110 8534 4127 8534 $$
2 follow-up statements
000 WWUS53 KIWX 172038 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 437 PM EDT WED MAY 17 2006 INC085-172047- /O.CAN.KIWX.SV.W.0055.000000T0000Z-060517T2130Z/ KOSCIUSKO IN- 437 PM EDT WED MAY 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR KOSCIUSKO COUNTY IS CANCELLED... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO. LAT...LON 4131 8566 4119 8567 4110 8534 4127 8534 $$ INC183-172130- /O.CON.KIWX.SV.W.0055.000000T0000Z-060517T2130Z/ WHITLEY IN- 437 PM EDT WED MAY 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTHERN WHITLEY COUNTY... AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED 10 MILES NORTHWEST OF TRI-LAKES...AND MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLUMBIA CITY. IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO. LAT...LON 4131 8566 4119 8567 4110 8534 4127 8534 $$
000 WWUS53 KIWX 172047 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 447 PM EDT WED MAY 17 2006 INC183-172057- /O.CAN.KIWX.SV.W.0055.000000T0000Z-060517T2130Z/ WHITLEY IN- 447 PM EDT WED MAY 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WHITLEY COUNTY IS CANCELLED... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO. LAT...LON 4131 8566 4119 8567 4110 8534 4127 8534 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:23 PM EDT, 2 hours earlier.
Area forecast discussion, May 17, 2:23 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 223 PM EDT WED MAY 17 2006 .SHORT TERM... TONIGHT AND THURSDAY... KIWX RADAR SHOWING LEADING AREA OF SHOWERS MOVING ACROSS LAKE MICHIGAN ATTM WITH STORMS NOW FIRING OVER WISCONSIN IN VICINITY OF UPPER COLD POOL AND STEEPER MID LEVEL LAPSE RATES. STRONG UPPER SHORT WAVE TRIGGERING THIS ACTIVITY WILL MOVE ACROSS THE AREA THIS EVENING. EXPECT SHOWERS AND THUNDERSTORMS THROUGH AROUND MIDNIGHT. WITH WET-BULB ZERO HEIGHTS JUST BELOW 8KFT LARGE HAIL WILL BE THE PRIMARY THREAT. BUFKIT SOUNDINGS ALSO SHOWING 0-6KM SHEAR APPROACHING 60KTS WHICH WOULD SUPPORT SUPERCELLS AND THEREFORE BRING DAMAGING WINDS INTO PLAY AS WELL. SFC COLD FRONT CURRENTLY EXTENDS ACROSS SOUTHERN WISCONSIN AND NORTHERN IOWA AND WILL PUSH SE INTO THE CWA 00-03Z TIME FRAME. 12KM NAM SHOWING DECENT FRONTAL WAVE FORMING OVER THE AREA THIS EVENING WHICH IF REALIZED WOULD ENHANCE LOW LEVEL FORCING AND INCREASE LOW LEVEL SHEAR IN NEAR STORM ENVIRONMENT. ONCE SFC FRONT AND LEAD SHORT WAVE MOVE THROUGH THE AREA TONIGHT MAIN UPPER TROUGH WILL CLOSE OFF AND MOVE INTO EASTERN GREAT LAKES TOMORROW. -25C COLD POOL THEN DROPS IN OVER THE AREA SO WHILE WRAP AROUND MOISTURE NOT VERY IMPRESSIVE IN OUR AREA MID LEVEL LAPSE RATES SHOULD STEEPEN SUFFICIENTLY TO TRIGGER SCATTERED SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM. GUIDANCE CLOSE AND REASONABLE ON TEMPS BOTH TONIGHT AND THURSDAY. && .LONG TERM... THURSDAY NIGHT THROUGH WEDNESDAY... CLOSED UPPER LOW WILL BE MOVING AWAY FROM THE AREA THURSDAY NIGHT AND FRIDAY. FORECAST AREA REMAINS IN CYCLONIC FLOW WITH WEAK DISTURBANCES AND RESIDUAL MOISTURE SO WILL HANG ON TO CHANCE POPS THROUGH FRIDAY NIGHT. SURFACE HIGH MOVES OVER THE AREA SATURDAY BUT NORTHWEST FLOW ALOFT WITH WEAK DISTURBANCES COULD PRODUCE ADDITIONAL TSRA ACTIVITY. BEST CHANCE CURRENTLY LOOKS TO BE LATE SATURDAY AFTERNOON AND SATURDAY NIGHT WITH AN ASSOCIATED SURFACE COLD FRONT. HAVE ADDED SMALL CHANCE POPS FOR THIS FEATURE SATURDAY NIGHT. WARM UP BEGINS SUNDAY THROUGH WEDNESDAY NEXT WEEK AS HIGH PRESSURE MOVES OVER THE AREA THEN SLIDES EAST. OPERATIONAL GFS APPEARS TO BE AN OUTLIER ON THE COOL SIDE. MEX ENSEMBLE MOS FOR HIGH TEMPS SHOWS AN IMPRESSIVE SPREAD WITH 10 TO 15 DEGREE DIFFERENCES BETWEEN THE HIGH AND LOW ENSEMBLE MEMBERS NEXT WEEK. HPC HAS INDICATED THE OPERATIONAL RUN IS AN OUTLIER AND PREFER A SOLUTION CLOSER TO ENSEMBLE MEANS. HAVE ADJUSTED TEMP FORECAST FOR NEXT WEEK BASED ON THIS AS ECMWF CERTAINLY SHOWS A SOLUTION CLOSER TO THE ENSEMBLE MEANS. OPERATIONAL MEX NUMBERS ALSO SUFFERING FROM CLIMO BIAS IN LATER PERIODS AS MASS MODEL FIELDS SUGGEST HEIGHTS AND TEMPS WELL ABOVE CLIMO NORMALS FOR LATE MAY. WITH ALL THIS IN MIND HAVE ADJUSTED TEMPERATURES SEVERAL DEGREES WARMER FOR SUNDAY THROUGH WEDNESDAY. ALSO KEPT THESE PERIODS DRY BUT SOME INDICATIONS OF A WARM AIR ADVECTION PCPN EVENT AS WARM FRONT DEVELOPS AND MOVES NORTH. && .AVIATION... STRONG SHORTWAVE MOVING DOWN THROUGH WISCONSIN ATTM. AREA RADARS SHOWING LEAD LINE OF SHRA MOVING ACROSS LAKE MICHIGAN WITH ADDL DEVELOPMENT NOW SHOWING UP ACROSS SOUTHERN WISCONSIN. 17Z OBS SHOWING CIGS IN VICINITY OF THIS ACTIVITY REMAINING VFR AND WILL FOLLOW THIS TREND AS SHRA/TSRA EXPECTED TO MOVE THROUGH THIS EVENING AND EARLY TONIGHT. STEEP MID LEVEL LAPSE RATES WILL ACCOMPANY SHORT WAVE AND WHEN COMBINED WITH GOOD DAYTIME HEATING OVER THE AREA SHOULD RESULT IN SUFFICIENT INSTABILITY FOR EMBEDDED TSRA TO DEVELOP WITHIN AREA OF SHRA BUT FEEL THAT COVERAGE MAY BE LACKING FOR PREDOMINANT GROUP SO WILL LIMIT TO 2 HOUR TEMPO. BKN VFR DECK WITH NW WINDS SHOULD PREVAIL AFTER MIDNIGHT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z NORTHERN TIER. MI...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z ALL SOUTHWEST LOWER. OH...NONE. LM...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z. && SHORT TERM...04 LONG TERM....14 AVIATION...04
Hazardous weather outlook, May 17, 5:47 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 547 AM EDT WED MAY 17 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 447 AM CDT WED MAY 17 2006 /547 AM EDT WED MAY 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS POSSIBLE THIS MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON ACROSS SOUTHWEST LOWER MICHIGAN AND SPREAD SOUTHEAST THROUGH THE REST OF THE AREA DURING THE EVENING HOURS. THE STORMS MAY PRODUCE ISOLATED HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-181000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 547 AM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTHEAST LAKE MICHIGAN. THE STORMS MAY PRODUCE ISOLATED HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 40 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, May 17, 4:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT WED MAY 17 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ANTWERP 41.18N 84.74W
05/17/2006 M0.75 INCH PAULDING OH EMERGENCY MNGRLocal storm report, May 17, 4:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EDT WED MAY 17 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL ANTWERP 41.18N 84.74W
05/17/2006 M0.88 INCH PAULDING OH TRAINED SPOTTERLocal storm report, May 17, 4:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EDT WED MAY 17 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 S NORTH WEBSTER 41.28N 85.70W
05/17/2006 M0.75 INCH KOSCIUSKO IN TRAINED SPOTTERNearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.